Hail, Dubuque
- When
- June 24, 11:35 AM CST to 11:36 AM CST
- Where
- Dubuque County, Balltown
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.633, -90.850
Time estimated based on radar.
An upper level disturbance interacted with a semi-dry to semi-moist atmosphere to produce scattered thunderstorms across northeast into east central Iowa. Training of some storm cells produced heavy rain in the Dubuque metropolitian area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance interacted with a semi-dry to semi-moist atmosphere to produce scattered thunderstorms across northeast into east central Iowa. Training of some storm cells produced heavy rain in the Dubuque metropolitian area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 24, 4:45 AM CST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 545 AM CDT SAT JUN 24 2006 .SYNOPSIS... UPPER DISTURBANCE OVER MONTANA MOVING SOUTHEAST ON 70 KT JET WITH WEAK SURFACE LOW DEVELOPING OVER EASTERN SD AT 2 PM. PRESSURE FALLS AHEAD OF SYSTEM WITH WIND AND PRESSURE FIELDS SUGGEST STRENGTHENING OF THIS SYSTEM AS JET ENERGY MOVES INTO LONG WAVE TROUGH. AREA OF SHOWER AND STORMS EXTENDS ROUGHLY FROM NW IA INTO KANSAS AHEAD OF SYSTEM. TIMING OF CLOUDS TO ARRIVE IN NW PORTIONS OF FORECAST AREA JUST AFTER SUNRISE. 06Z VERIFICATION SUPPORTS UKMET BEST WITH WRF-NMM AND GFS PROBLEMS PARTIALLY CAUSED BY CONVECTIVE DISCREPANCIES AND ENERGY TOO FAR NE VERSUS ACTUAL OBS OF LOW AND ALSO BIT TOO WEAK. UPPER AIR ANALYSIS SUPPORTS SFC ANALYSIS FOR SYSTEM TO DROP INTO FORECAST AREA THIS AFTERNOON AND INTO EVENING HOURS...SUPPORTIVE OF AREAS OF STORMS AND SHOWERS. A DOZEN OR MORE LARGE HAIL REPORTS PAST AFTERNOON AND EVENING WITH SYSTEM IN PLAINS SUPPORT SOME SEVERE POTENTIAL. && .SHORT TERM...TODAY AND TONIGHT... BASED FORECAST MAINLY ON USING PRIMARILY UKMET/ECMWF AS WE OFTEN SEE IT VERIFIES BEST VERSUS GFS AND WRF-NMM AS DESCRIBED ABOVE... ESPECIALLY WITH PRECIPITATION. THUS...WENT LIKELY POPS IN PM NW SECTIONS AS LINE OF STORMS DEVELOP AND MOVE INTO AREA. THERMODYNAMICS AND UPPER FORCING SUGGEST SOME STORMS TO APPROACH OR REACH SEVERE LEVELS MID PM INTO EVENING HOURS WITH HAIL THE MAJOR RISK DUE TO LOW WBZ OF 10-11K AGL AND A MODEST CAPE OF 1000 TO 1200 J/KG. IF SFC TEMPS REACH NEAR 85F WITH 63F DEWPOINTS THEN ISOLATED GUSTY WINDS UP TO 60 MPH MAY OCCUR LATE PM INTO EARLY EVENING BASED ON LOCAL CALCULATIONS USING BLEP AND HELP TOOLS. KEPT LIKELY POPS NORTH OF I- 80 AS STRONG UPPER TRIGGER CONTINUES AS UPPER LOW SLIDES IN WITH CHANCE POPS SOUTH. MAX TEMPS WENT SLIGHTLY ABOVE BLEND TODAY IN SE 2/3 AREA AND SLIGHTLY ABOVE MOST LOCATIONS ON MINS TONIGHT WITH LOTS OF CLOUDS AND PRECIPITATION. REGARDING SEVERE...NOT ADDED SVR VERBIAGE TODAY BUT PASS TO DAY SHIFT TO CONSIDER. SPC SLIGHT RISK COVERS NW 1/3 OF FORECAST AREA. EMPHASIZE THIS RISK IN THE HAZARDOUS WEATHER OUTLOOK...HWO...PRODUCT WITH HIGHEST SEVERE POTENTIAL NW OF A STERLING IL TO GENESEO IL TO FAIRFIELD IA LINE. .LONG TERM...SUNDAY THROUGH MONDAY NIGHT UPPER LOW TO SLOWLY ROTATE ACROSS AREA SUNDAY BRINGING LOTS OF POPCORN SHOWERS AND SOME STORMS AND WITH DEFORMATION ZONE CLOUDS NORTH 1/2 TO 2/3...WENT ON LOW SIDE MAX TEMPS AND CONCERN IS COULD BE STILL TOO MILD ALONG AND NORTH OF I-80. CHANCE POPS CONTINUED BUT STRENGTH OF UPPER LOW HIGHER COVERAGE MAY BE NEEDED AND PASS THIS TO DAY SHIFT. NIGHTFALL SHOULD BRING GRADUAL END TO PRECIPITATION WITH LOSS OF HEATING. WITH CLOUDS...KEPT TEMPS NEAR BLEND TO OFFSET NORTH WINDS. MONDAY...ADDED 20 POPS AND TRIMMED TEMPS MAINLY IN EAST DUE TO COLD AIR ALOFT AND CLOUDS WITH CONVECTIVE TEMPS TO BE EASILY REACHED FROM NEARBY UPPER LOW FOR POPCORN PM SHOWERS AND STORMS. CLEARING TUESDAY NIGHT WITH MIN TEMPS EASILY INTO 50S MOST LOCATIONS. TUESDAY THROUGH FRIDAY...NO CHANGES MADE WITH NW UPPER FLOW TO CONTINUE FOR MAINLY BELOW NORMAL TEMPS. NEXT SYSTEM/S LATE NEXT WEEK TO PRODUCE PERIODS OF SHOWERS AND STORMS AND WILL MENTION IN HAZARDOUS WEATHER OUTLOOK. ...NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 535 AM CDT SAT JUN 24 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 535 AM CDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SEASONABLY STRONG UPPER LEVEL DISTURBANCE WILL PRODUCE THUNDERSTORMS BY MID AFTERNOON LASTING INTO THIS EVENING. DESPITE MARGINAL INSTABILITY...THE RELATIVELY LOW FREEZING LEVELS AND ENOUGH DRY AIR ALOFT SHOULD ALLOW SOME OF THE STORMS TO BECOME STRONG TO SEVERE BY LATE AFTERNOON INTO THE MID EVENING HOURS. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO THE SIZE OF NICKELS. ISOLATED DAMAGING STRAIGHT LINE WINDS OF 50 TO 60 MPH ARE A SECONDARY THREAT LATE THIS AFTERNOON UNTIL SUNSET. THE AREAS MOST AT RISK OF ANY SEVERE STORMS WILL BE NORTHWEST OF A STERLING TO GENESEO ILLINOIS TO OTTUMWA IOWA LINE. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE WEATHER FOR LOCATIONS NORTHWEST OF A DUBUQUE IOWA TO WILLIAMSBURG IOWA AXIS. INTERESTED INDIVIDUALS SHOULD MONITOR THEIR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY TUESDAY THROUGH FRIDAY...A SERIES OF DISTURBANCES WILL CAUSE EPISODES OF THUNDERSTORMS ACROSS THE MIDWEST. ATMOSPHERIC CONDITIONS REMAIN TOO UNCLEAR TO ASSESS ANY SEVERE THREAT AND POSSIBLE LOCATIONS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BY MID AFTERNOON AND INTO THIS EVENING NORTHWEST OF A STERLING TO GENESEO ILLINOIS TO OTTUMWA IOWA LINE. NICHOLS
The Quad Cities radar (KDVN), 116 km away, was scanning. The volume nearest the first event began at 17:35 UTC.
4 thunderstorm wind, 2 hail, 2 heavy rain. Local standard time, as filed.
Time estimated based on radar.
Tree down on Burtons Furnance Rd east of Durango
roadside ditches full with water ponding on U.S. 52
Tree down on Hales Mill Rd between Durango and Asbury
Heavy rain occurred in the city of Dubuque along with winds estimated at 43 knots (50 mph). At the time the spotter called in, rain was falling at a rate of 2.40 inches per hour.
Power lines down on old Sageville Rd on the edge of town.
Trees and power lines down on Broadway near 24th Street.
mainly pea with a few dime size stones
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518852, 5518853, 5518854, 5518913, 5518914, 5518915, 5518916, 5518917.